Pain In The Shoulder & Insulin Injections

by Marge
(The Bahamas)

QUESTION: My mother is 82 years old and has been on insulin injections for nearly 20 years.


Presently, she has excruciating pain in her shoulder and upper arm. She has tripled her weight since she is on insulin. She is always getting good blood results when she goes to the lab.

What are some adverse effects of taking insulin?

Is the pain related to the drug or just 'old age'?

Your timely response will be greatly appreciated.


ANSWER: Hi Marge,

Before asking your question, I should know:

- Where does your mother do the insulin shots? I mean, is the upper arm the most common site of injections?

- Does your mother feel pain in the whole shoulder or upper arm? Or does she feel pain exactly at the site of the injections?

It is very important to have these answers to understand better what is going on with your mother.

However, in lack of such data, I could generally say:

- If your mom is feeling pain exactly at the site of injections, you should change site. In other words, ask your doctor or nurse for alternative sites.

It is better not to perform the injections at the muscle tissue, but mostly use fatty sites.

- Next, usually, insulin intake, unfortunately, is associated with increased weight, especially of the fat tissue in the tummy, back, etc.

Therefore, as your mother is considered "very old", you should consult her doctor for other alternatives.

- It would be too much to ask your mother to be physically active. However, short walking can help her.

- In addition, if the pain is not at the site of injections, but is spread all over the shoulder or upper arm, then, it could be related to her old age or arthritis.

Specially, when it is cloudy and ready to rain, you mother can feel such pain.

If this is the case, pain killers can be used but be careful with their interaction with insulin. Specifically, NSAIDs can improve the effect of insulin and precipitate hypoglycemia.

Your doctor or pharmacist could give you a more specific explanation when you take the medications.

Hope it helped!

Dr.Alba


COMMENTS



Pain in the shoulder

The pain was not at the site of the injection clavicle/scapula area. She went to the doctor and thank God she is much better now.




COMMENT-REPLY:

Nice to hear that your mother's problem is resolved and she is much better now.

All the best!

Dr.Alba

Comments for Pain In The Shoulder & Insulin Injections

Average Rating starstarstarstarstar

Click here to add your own Comment / Follow up

Nov 19, 2016
Rating
starstarstarstarstar

by: Albert

Hi Ilona,

I read your message and understood your problem.

Usually, the diabetes drugs cause gastrointestinal troubles like diarrhea, nausea, and upset stomach.


The kidney injury is rarely caused by this drugs. The kidney damage in diabetic people is caused by the uncontrolled blood glucose levels which cause kidney neuropathy.


All diabetes drugs may upset the stomach. You can discuss with your doctor the option to modify the doses of drugs you take for fewer side effects. It will need some time until the exact dose for you will be found with fewer side effects and that will better control your blood glucose levels.


The new doses will help you reduce your insulin resistance and your body will react better to the human insulin treatment. You may need to raise the doses.


Do not forget to modify your diet and lifestyle habits as they will help reduce blood sugar levels without causing stomach upset or other gastrointestinal disturbances. This is the best and unique way to keep away from gastrointestinal side effects of hypoglycemiant.


Hope this is helpful.
Dr.Alba

Mar 31, 2015
Rating
starstarstarstarstar
Diabetes drugs without side effects?
by: Ilona Houston

I want to know if there is a Diabetes medication that do not give you diarrhea and do not effect your kidneys.

I am on human h insulin now and it is not controlling my diabetes.

Click here to add your own Comment / Follow up

Ask the Doctor now? Simply click here to return to Side effects of Diabetes.

Explore More...